Hail, Kimball
- When
- May 5, 3:55 PM MST to 4:01 PM MST
- Where
- Kimball County, 10 mi NW of Kimball
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.332, -103.806
Golf ball sized hail fell for a duration of six minutes.
Late afternoon and early evening severe thunderstorms in the southern Nebraska Panhandle produced numerous reports of large hail and funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and early evening severe thunderstorms in the southern Nebraska Panhandle produced numerous reports of large hail and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 5, 2:28 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT SAT MAY 5 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... ONGOING CONVECTION WILL CONTINUE THROUGH THE EVENING HOURS AS A MID-LEVEL SHORTWAVE INTERACTS WITH A QUASI-STATIONARY BOUNDARY WHICH WAS LOCATED OVR THE SE WY PLAINS THIS AFTERNOON. EAST OF THIS BOUNDARY 50F PLUS DEW POINTS WILL YIELD SBCAPES OF 1000 TO 1500 J/KG WHICH SUGGESTS CONVECTION WILL AT A MINIMUM BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS THE MAIN CONCERN. WOULD NOT BE SURPRISED FOR SOME OF THESE THUNDERSTORMS TO TEETER ON SEVERE THRESHOLDS THROUGH EARLY EVENING. A 100KT H3 JET STREAK ASSOCIATED WITH THE SHORTWAVE WILL FURTHER AID CONVECTIVE ORGANIZATION. A COLD FRONT WILL PUSH SOUTH THIS EVENING BRINGING AN EVENTUAL END TO CONVECTION LATE THIS EVENING AND OVERNIGHT. FOR SUNDAY...UPPER TROUGH WILL SPLIT WITH THE NORTHERN STREAM CUT-OFF TRACKING ALONG THE U.S./CANADA BORDER AND THE SOUTHERN ENERGY CLOSING OFF OVER THE DESERT SOUTHWEST. SFC HIGH WILL BUILD INTO THE NORTHERN ROCKIES...WHICH WILL SET-UP WEAK NORTHERLY UPSLOPE FLOW IN THE BOUNDARY LAYER. THIS WILL RESULT IN A COOL AND MOSTLY CLOUDY DAY FOR MOST LOCATIONS...WITH PERHAPS A FEW LIGHT SHOWERS IN AND AROUND EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. H7 TEMPERATURES WILL FALL TO AROUND 0 OR -2C ON SUNDAY...WHICH WILL HOLDING HIGH TEMPERATURES IN THE 50S AND LOW 60S. THE CWA WILL CONTINUE TO REMAIN BETWEEN THE SPLIT SYSTEMS ON MONDAY. SO AGAIN EXPECT COOL NORTH FLOW TO PREVAIL IN THE BOUNDARY LAYER...RESULTING IN CLOUDY AND SPRINKLES/LIGHT SHOWERS ESPECIALLY ACROSS THE SOUTHERN PORTION OF THE CWA. H7 TEMPERATURES WILL FALL TO AROUND -4C BY MONDAY AFTERNOON...RESULTING IN HIGHS THAT WILL AGAIN ONLY REACH THE 50S ACROSS SOUTHEAST WYOMING AND LOW 60S ACROSS THE WESTERN NEBRASKA PANHANDLE. WILL NEED TO KEEP AN EYE ON PATCHY FROST POTENTIAL AS SKIES BEGIN TO CLEAR MONDAY NIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY...TWO UPPER LEVEL LOWS WILL BE SITUATED NORTHEAST AND SOUTHWEST OF THE FORECAST AREA...WITH A WEAK BLOCKING PATTERN SETTING UP ACROSS THE CENTRAL US TUESDAY THROUGH WEDNESDAY. WILL BE MILD AND DRY WITH RELATIVELY LIGHT WINDS THRU THIS TIMEFRAME AS A RESULT. A SHORTWAVE SKIRTING ACROSS THE NORTHERN PLAINS THURSDAY AND FRIDAY WILL DRAG A COLD FRONT THROUGH THE FORECAST AREA THURSDAY EVENING AND OVERNIGHT. WILL SEE INCREASED CHANCES FOR SHOWERS AND AFTERNOON THUNDERSTORMS THURSDAY THROUGH THURSDAY NIGHT WITH THE FRONT ALTHOUGH COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED. GFS AND ECMWF BOTH LINGER SOME UPPER LEVEL ENERGY FRIDAY AND SATURDAY...WITH SFC HIGH PRESSURE MOVING INTO THE CENTRAL PLAINS. THIS WILL BRING A RETURN OF THE SOUTHEASTERLY UPSLOPE FLOW PATTERN ACROSS THE LARAMIE RANGE. THUS WILL SEE SHOWERS AND WEAK TSTORMS OCCUR IN THE UPSLOPE FAVORED LOCATIONS...WITH THE BEST CHANCE EXPECTED ON SATURDAY. && .AVIATION...18Z TAF ISSUANCE...MVFR TO IFR CIGS CONTINUE ACROSS NORTHERN PORTIONS OF THE PANHANDLE THIS MORNING. EXPECT THIS LAYER TO CONTINUE TO LIFT AND BREAK UP SOMEWHAT ALTHO SCT MVFR CIGS COULD PERSIST UNTIL COLD FRONT PASSAGE LATE THIS AFTERNOON/EVENING. EXPECT COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE TO INCREASE LATE THIS AFTERNOON...AND ESPECIALLY WITH COLD FRONT PASSAGE ROUGHLY 22Z THRU 02Z. WITH NORTHEAST UPSLOPE WINDS AT KCYS AT 18Z...ADDED IN VCTS HERE FOR THIS AFTERNOON AS WELL. FURTHER WEST...DRY CONDITIONS WITH JUST SOME MIDLEVEL CLOUDS WILL OCCUR WITH GUSTY WEST WINDS OF 30 TO 40 KTS. COLD FRONT WILL DROP SOUTH THIS EVENING ACROSS ENTIRE FORECAST AREA WITH GUSTY NORTHWEST WINDS IN ITS WAKE. SOME LOCATIONS IN THE PANHANDLE ARE EXPECTED TO GUST NEAR 35 KTS THROUGH THE LATE EVENING...WITH WINDS AND COVERAGE OF SHOWERS AND TSTORMS DIMINISHING THROUGH THE OVERNIGHT HOURS. FURTHER WEST...WINDS WILL REMAIN RELATIVELY LIGHT OVERNIGHT. && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE KEPT TO A MINIMUM AS COOL AND INCREASINGLY CLOUDY AND SHOWERY CONDITIONS WILL PREVAIL OVER THE DISTRICT FOR BOTH SUNDAY AND MONDAY. NOT ANTICIPATING ALL THAT MUCH IN THE WAY OF WETTING RAINS...BUT LIGHT PRECIPITATION WILL BE POSSIBLE NONETHELESS ESPECIALLY ACROSS EXTREME SOUTHEAST WYOMING. HIGH TEMPERATURES WILL ONLY CLIMB INTO THE 50S TO LOW 60S ACROSS SOUTHEAST WYOMING ON SUNDAY AND MONDAY. MINIMUM HUMIDITIES WILL BE HIGHER ON SUNDAY AND MONDAY AS A RESULT...GENERALLY HOLDING IN THE 20 TO 30 PERCENT RANGE. DRIER AND WARMER CONDITIONS WILL RETURN TO THE DISTRICT FOR TUESDAY THROUGH THURSDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...HAHN LONG TERM/AVIATION...RJM
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
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MDT SAT MAY 5 2012
WYZ101-052000-
CONVERSE COUNTY LOWER ELEVATIONS WY-
134 PM MDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CONVERSE COUNTY UNTIL 200
PM MDT...
AT 131 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 12
MILES NORTHEAST OF EVANSVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN CONVERSE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4339 10564 4301 10554 4294 10608 4294 10609
4312 10609
TIME...MOT...LOC 1934Z 243DEG 29KT 4302 10610
HAHNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 156 PM MDT SAT MAY 5 2012 WYZ101-052045- CONVERSE COUNTY LOWER ELEVATIONS WY- 156 PM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CONVERSE COUNTY UNTIL 245 PM MDT... AT 152 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 14 MILES NORTH OF ROLLING HILLS ESTATES...OR 28 MILES NORTHEAST OF EVANSVILLE...MOVING EAST AT 40 MPH. DIME SIZED HAIL WAS REPORTED WITH THIS THUNDERSTORM AS IT PASSED NORTHEAST OF CASPER. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BILL... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4347 10514 4305 10495 4296 10590 4313 10598 TIME...MOT...LOC 1956Z 249DEG 36KT 4311 10575 HAHN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT SAT MAY 5 2012 WYZ108-118-119-052100- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY- 210 PM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 300 PM MDT... AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUN BARREL...OR 30 MILES NORTHEAST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GUN BARREL... MERIDEN REST AREA... LA GRANGE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4177 10409 4144 10408 4139 10446 4149 10448 TIME...MOT...LOC 2010Z 239DEG 15KT 4147 10439 HAHN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT SAT MAY 5 2012
NEZ020-WYZ108-119-052130-
BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-
248 PM MDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
SOUTHEASTERN GOSHEN AND WESTERN BANNER COUNTIES UNTIL 330 PM MDT...
AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MERIDEN REST AREA...OR 34
MILES NORTHWEST OF KIMBALL...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN LARAMIE...SOUTHEASTERN GOSHEN AND
WESTERN BANNER COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4170 10400 4144 10397 4142 10420 4145 10433
4149 10434
TIME...MOT...LOC 2048Z 258DEG 16KT 4148 10421
LIEBLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 323 PM MDT SAT MAY 5 2012 WYZ101-102-052200- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 323 PM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES UNTIL 400 PM MDT... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DULL CENTER...OR 46 MILES NORTHWEST OF LUSK...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN NIOBRARA COUNTY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4350 10429 4320 10429 4319 10501 4350 10501 TIME...MOT...LOC 2123Z 267DEG 36KT 4335 10484 HAMMER/LEIBL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT SAT MAY 5 2012
WYZ107-108-052300-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
358 PM MDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND NORTHERN
GOSHEN COUNTIES UNTIL 500 PM MDT...
AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUERNSEY CAMPGROUND...OR 24 MILES NORTHEAST
OF WHEATLAND...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RAWHIDE BUTTES...
JAY EM...
PRAIRIE CENTER...
HWY 85 AT DRY RAWHIDE CREEK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4260 10470 4261 10406 4236 10406 4216 10476
4229 10492
TIME...MOT...LOC 2158Z 228DEG 28KT 4237 10465
HAMMER/LIEBLThe Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
10 hail, 3 funnel cloud. Local standard time, as filed.
Golf ball sized hail fell for a duration of six minutes.
Ping pong ball sized hail was reported.
Golf ball to tennis ball sized hail was reported.
Baseball sized hail was reported two miles north of Highway 30.
Baseball sized hail was reported just north of Kimball.
Numerous funnel clouds were sighted.
There were numerous reports of golf ball to baseball sized hail in Bushnell.
Golf ball sized hail was reported.
Golf ball sized hail was reported.
Multiple funnels were observed within a rotating wall cloud.
Quarter to golf ball sized hail was reported just east of Kimball.
A funnel cloud was sighted south of Potter.
Quarter to walnut sized hail was reported along County Road 8 just west of Lorenzo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371287, 371288, 371289, 371290, 371291, 371292, 371293, 371294, 371295, 371296, 371297, 371298, 371299.